Carle Foundation Hospital Champaign, IL, United States
Tapasya Raavi, MBBS, MPH1, Jemin Jose, MBBS2, Pavan Mankal, MD2 1Carle Foundation Hospital, Champaign, IL; 2Carle Foundation Hospital, Urbana, IL
Introduction: Esophageal mucosal injury can be caused by a caustic effect of several medications passing through the esophagus. This injury may be augmented by patient related factors like taking pills in recumbent position, with inadequate water, or with other coexisting conditions like esophageal webs, dryness, reflux and motility disorders. Majority of the patients present with retrosternal chest pain, dysphasia, odynophagia, occasionally with melena or hematemesis, and rarely with complications like esophageal stricture, ulcer or perforation.
Case Description/Methods: A 60-year-old man with a pertinent past medical history of anemia, cycle vomiting syndrome, gastroesophageal reflux disease, irritable bowel syndrome, fibromyalgia, and a social history significant for chronic tobacco and alcohol use, was seen for complaints of progressively worsening fatigue, and occasional dark black stools. He was empirically started on proton pump inhibitors (PPIs), iron supplements, and upper and lower endoscopies were ordered. The upper endoscopy showed grade C esophagitis (Los Angeles classification) in the middle and lower thirds of the esophagus without any bleeding. A ‘pill identifier number’ was imprinted on his esophageal mucosa, likely from an impacted pill causing esophagitis. There was also diffuse moderate inflammation of the stomach wall and gastric biopsy results were positive for Helicobacter pylori infection. He was started on triple antibiotic therapy in addition to PPIs. Clinical improvement post therapy could not be assessed due to patient demise from complications of a new cerebrovascular accident.
Discussion: The common drugs known to cause esophagitis are non-steroidal anti-inflammatory drugs, bisphosphonates, warfarin, chemotherapeutic medications, potassium chloride, iron supplements and several antibiotics (1). Endoscopy remains the gold standard of diagnosis and management of esophagitis. Discontinuation of the culprit medication and a short course of PPIs often results in symptomatic improvement (2). Patient education on appropriate pill taking strategies to decrease esophageal transit time, helps in reducing the incidence of pill induced esophagitis.
1.Saleem F, Sharma A. Drug Induced Esophagitis. In: StatPearls [Internet]. Publishing; 2021 Jan–. PMID: 31747225
2.Jung P, et al. Severe Erosive Pill Esophagitis Induced by Crizotinib Therapy: A Case Report and Literature Review. Case Rep Gastrointest Med. vol. 2016, Article ID 3562820, 3 pages, 2016
Figure: Endoscopic images of the esophagus. (A) pill identifier number imprinted on the esophageal mucosa from an impacted pill, (B) Inflammed mucosa, lower one third of the esophagus
Tapasya Raavi indicated no relevant financial relationships.
Jemin Jose indicated no relevant financial relationships.
Pavan Mankal indicated no relevant financial relationships.
Tapasya Raavi, MBBS, MPH1, Jemin Jose, MBBS2, Pavan Mankal, MD2. P1400 - Drug-Induced Esophagitis From an Impacted Pill, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.